flare up of RA then comes the painful eye s

any help and advice please, i am on my 4th year of RA OA and GOUT cant remember the last day i was pain free its always something. when ever i get a really bad flare up with in few days my eye s start, my eye s go very dry sore and itchy cant even see have tried few different creams from gp but nothing seems to work. all the other pains are bad enough but nothing worse than not being able to see.

many thanks,

gerri xxx

6 Replies

oldestnewest
  • Gerri, it could be the drugs your on to treat your ra thats causing your dry eyes. Last year my eyes were that bad i went and had them cauterised. It was a simple op they just injected your eyes to numb them and then they laser the tear ducts. My optician has said that he hasn't seen my eyes looking so good for such a long time. I can see well and they are not so dry and itchy. Something worth thinking about. Sylvi.xx

  • I agree with sylvi that it could be your meds but I would also ask your gp if it could be iritis. That's an inflammation of the back of the eye and is quite common in people with ra. It can be quite serious though it is left untreated so next time you get sore eyes I'd adk your gp to refer you to the eye clinic so they can check it out.

  • Hello Gerri

    As the others have said it could be the meds or the inflammation itself causing the problem and I would also advise getting it checked out - by the specialist eye clinic ideally because they have the specialist knowledge and better equipment to see exactly what is going on. I have Sjogrens syndrome secondary to RA which affects my eyes and I am waiting to have my tear ducts cauterised as Sylvi has done. In the meantime I use prescribed drops (Hylo-Forte) and cream (Lacrilube) which are of limited benefit but better than nothing. But eyes are way too important to mess with and, if you do have a more significant infection or eye inflammation you could potentially make things worse by putting in drops and cream which may not be suitable.

    Really hope you can get some help and relief soon Gerri.

    Tillyx

  • Hi, When you said that your eyes hurt was it burning sensation? I experienced this a couple of weeks ago when I had just received new glasses. Went back to the optician who informed me it was through Arthritis and not the glasses. I was a bit sceptical as people keep saying of any complaints I have that it's 'you have Arthritis it's that'. Yet all that the hospital have given me about my condition (PsA), it would only happen in extreme cases and inflammation of the eyes nothing about burning. I would be interested to know your thoughts.

  • Hi Georje

    In my case my eyes feel gritty and sore when they are very dry, although "burning" would not be the first word I would use to describe the sensation. If your eyes actually hurt though, I really would push for proper advice if it happens again because eyes are just too important to mess with. (I too have experienced docs who put everything down to the arthritis, without investigating further and, when I first had real problems with my eyes a few years ago, I was batted back and forth between the optician and the GP for ages before I finally got an eye hospital referral. And even then it took several eye hospital appts - including one to the emergency eye casualty unit - before I saw the appropriate eye specialist who gave me a proper diagnosis and appropriate treatment and advice.) If it happens again, my advice would be to go to your GP and ask to be referred to your nearest eye casualty dept - that way you should be seen quickly whilst the problem is actually occurring, rather than having to wait for an appt, by which time the symptoms may have subsided again.

    Tillyx

  • Hi gerri, can get a referral from your GP to your nearest eye hospital (or department in local hospital)?

    Alternatively go see a proper optician if yours is not , (some are 'buy one pair, get another pair free') - whilst they may be good for some people my own feelings are that it's better for us to see specialist opthalmic specialists because of the possible side effects from the meds we are on. I'm in no way putting the other shops down just saying what my feelings are.

    I have glaucoma and so do others in my family so I can't say whether my dry eyes can be put down to meds. but it is frightening when you do loose your sight even when it's only temporary.

    Best of luck

    Judi

You may also like...